Reactivation of Hepatitis B e Antigen-Negative Chronic Hepatitis B in a Bone Marrow Transplant Recipient following Lamivudine WithdrawalReport as inadecuate




Reactivation of Hepatitis B e Antigen-Negative Chronic Hepatitis B in a Bone Marrow Transplant Recipient following Lamivudine Withdrawal - Download this document for free, or read online. Document in PDF available to download.

Canadian Journal of Gastroenterology - Volume 15 2001, Issue 9, Pages 599-603

Brief Communication

Division of Gastroenterology and Hepatology, University of Calgary Medical Clinical, Calgary, Alberta, Canada

Department of Pathology, University of Calgary Medical Clinical, Calgary, Alberta, Canada

Received 28 February 2001; Accepted 28 February 2001

Copyright © 2001 Hindawi Publishing Corporation. This open-access article is distributed under the terms of the Creative Commons Attribution Non-Commercial License CC BY-NC http:-creativecommons.org-licenses-by-nc-4.0-, which permits reuse, distribution and reproduction of the article, provided that the original work is properly cited and the reuse is restricted to noncommercial purposes.

Abstract

Reactivation of hepatitis B virus HBV is a recognized complication of bone marrow transplantation BMT. Lamivudine is a nucleoside analogue with potent antiviral activity that has been used in the prophylaxis of HBV reactivation in at-risk BMT recipients. Currently, no data exist regarding the safety of nucleoside analogue withdrawal in these patients. A 32-year-old BMT recipient with hepatitis B e antigen HBeAg-negative, chronic HBV who developed a serious flare of hepatic inflammation due to a rebound in viral replication within 12 weeks of discontinuing lamivudine therapy is described. The patient remained HBeAg-negative despite high level viremia, suggesting the emergence of a mutant viral strain. The patient-s acute hepatitis resolved promptly with the reinstitution of lamivudine therapy. Further studies are necessary to define the safety and efficacy of nucleoside analogues in the prevention of HBV reactivation in at-risk BMT recipients. Clinicians should consider the risk of inducing serious flares of hepatic inflammation due to abrupt nucleoside analogue withdrawal in these patients.





Author: Robert P Myers, Mark G Swain, Stefan J Urbanski, and Samuel S Lee

Source: https://www.hindawi.com/



DOWNLOAD PDF




Related documents